What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 12, 2:48 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 12, 2:48 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
348 PM EDT Tue Sep 12 2023
.SYNOPSIS...
Weak high pressure slowly slides offshore through this evening.
A cold front approaches from the northwest later tonight into
Wednesday morning, and then slides across the area Wednesday
afternoon and evening. High pressure builds into the region
Thursday into Friday bringing cooler and drier conditions as
Hurricane Lee lifts northward well offshore.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 215 PM EDT Tuesday...
Weak high pressure remains centered just south of the local area
which has lead to mainly dry conditions for the first part of
the day. Meanwhile, a weak boundary remains stalled across the
area this afternoon. Scattered pop-up showers/storms have
started to develop across far northern and southern portions of
the area where we have a bit more in the way of instability
(~1000-1500 J/kg MLCAPE). While an isolated stronger storm
cannot be ruled out this afternoon/evening, the overall severe
risk remains fairly low due to marginal lapse rates.
The upper trough and cold front move E tonight. PW values rise
to 1.5-1.8" later tonight, with a chance of showers/tstms
arriving over the Piedmont this evening, and then lifting into
central VA and the Eastern Shore later tonight, while areas to
the SE remain dry. Low temperatures tonight will mainly be in
the mid 60s to lower 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 245 PM EDT Tuesday...
The upper trough advances into NY/PA by Wednesday
afternoon/evening, with the cold front pushing across the Blue
Ridge and into the local area. Showers/tstms are expected to
increase in coverage, especially E Wednesday afternoon and
evening, with locally heavy rain possible as moisture pools
ahead of the front. The 12z HREF has a 10% chance of 3" in 3
hours across E/SE portions of the area Wednesday
afternoon/evening. Highs Wednesday range from the upper
around 80F NW to the mid 80s SE. The cold front pushes offshore
later Wednesday night with high pressure building in from the
NW Thursday as Hurricane Lee lifts northward well offshore.
Breezy along the coast Thursday with a N wind of 15-20mph
gusting to 25-30mph. Pleasant temperatures are expected by
Thursday with highs in the upper 70s to around 80F, after
morning lows ranging from the mid 50s NW to the mid/upper 60s
SE. High pressure becomes centered over the Eastern Great Lakes
Thursday night and ridges S into the Piedmont as Lee continues
to move N well offshore. Low temperatures range from the upper
40s/lower 50s over the Piedmont in closer proximity to the high,
and in the mid 50s to lower 60s along the coast where a N wind
will persist due to the pressure gradient between the high the
NNW and the tropical system offshore.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 245 PM EDT Tuesday...
Sunny and dry Friday as high pressure continues to build into
the region. High temperatures will mainly be in the mid to upper
70s, with a N wind of 10-15mph with gusts to 20- 25mph
continuing along the coast. High pressure remains over the area
Friday night into Saturday resulting in mostly clear/sunny
conditions with low temperatures ranging from the lower 50s NW
(locally upper 40s) to the upper 50s/lower 60s SE, and high
temperatures Saturday in the lower 80s. High pressure moves
offshore Saturday night into Sunday as an upper level trough
potentially pushes across the area Sunday into Monday. The
trough lifts to the NE Monday as high pressure builds in from
the W. Introduced "silent" 15% chance PoPs Sunday night into
Monday, but confidence in precipitation is fairly low. Highs
Sunday/Monday are mainly in the lower to mid 80s, with lows
Sunday morning in the mid 50s to lower 60s, and upper 50s to mid
60s Monday morning.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...
VFR conditions this afternoon with SCT CU (bases ~4-5kft).
Mainly dry with only some isolated sea- breeze showers/tstms.
The wind will mainly be S to SW (locally NE at ORF) 5-10kt. A
cold front approaches from the NW tonight with a chc of
showers/tstms, primarily from RIC- SBY, and mainly after 03z.
MVFR to locally IFR conditions will be possible, primarily at
RIC late in the forecast period.
Outlook: The cold front pushes through the region Wednesday
with scattered showers/tstms possible as well as potential
flight restrictions. Dry and VFR Thursday through Saturday as
high pressure builds into the region.
&&
.MARINE...
As of 345 PM EDT Tuesday...
High pressure is centered over the Carolina coast the is
afternoon. Winds are generally light and out of the SE this
afternoon, becoming variable tonight and tomorrow. Hurricane
Lee is currently a major hurricane and track west of Puerto Rico
today. Hurricane Lee is beginning to turn north this afternoon
and is forecast to track due north, well east of the Carolina
and Mid- Atlantic coasts. However, swell from the storm is
starting to slowly build.
A cold front will move off the coast Wednesday night. Showers
and storms may accompany the front and bring localized higher
wind gusts. Decent CAA is expected behind the front, which will
bring gusty conditions given the warm waters. The tight
pressure gradient between Hurricane Lee and the cool high
pressure building in from the NW will result in higher northerly
winds early Thursday morning through Thursday afternoon.
Northerly winds will increase to 15-20kt by Thurs morning. Winds
will be ~20kt through the day Thurs, then increase to 20-25kt
with gusts around 30kt Thurs night when the pressure gradient is
tightest. Not expecting Gales at this time, but cannot rule out
a few gusts up to 35 kt on Thursday, mainly for ocean waters
south of Cape Charles. Waves in the bay are expected to be
around 4ft (2-3 in rivers and Currituck sound) Wed night through
at least Fri evening. A combo of swell from Lee and wind waves
are expected to keep seas elevated into the weekend. Seas will
be 5-6ft by Wed night, 6-8 ft by Thurs afternoon, and peaking
Fri morning at 9-13 ft. This means high surf advisories are
likely for the Atlantic coastal beaches Thurs night-Fri.
A high risk of rip currents is expected today through at the
remainder of the week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 AM Wednesday to 6 AM EDT Thursday
for ANZ650-652-654-656-658.
&&
SYNOPSIS...AJB/AJZ
NEAR TERM...AJB
SHORT TERM...AJB
LONG TERM...AJB/AJZ
AVIATION...AJB
MARINE...AM/CPHazardous weather outlook, Sep 12, 2:56 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
356 PM EDT Tue Sep 12 2023
MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-132000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
356 PM EDT Tue Sep 12 2023
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-132000-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
356 PM EDT Tue Sep 12 2023
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 12, 3:46 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
446 PM EDT Tue Sep 12 2023
VAZ062-510-511-122130-
Goochland VA-Western Hanover VA-Eastern Louisa VA-
446 PM EDT Tue Sep 12 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOUISA...CENTRAL
GOOCHLAND AND NORTHWESTERN HANOVER COUNTIES THROUGH 530 PM EDT...
At 446 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gum Spring, or near Goochland, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Gum Spring around 450 PM EDT.
Other locations impacted by this storm include Orchid, Rockville,
Dabneys, Sandy Hook, Vontay, Othma, Irwin, Johnsons Springs, Goodall,
and Locust Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3781 7801 3794 7765 3770 7760 3771 7761
3771 7763 3767 7765 3767 7790 3769 7791
3768 7794 3767 7795 3767 7798
TIME...MOT...LOC 2046Z 258DEG 10KT 3776 7790
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RogersSpecial weather statement, Sep 12, 4:51 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
551 PM EDT Tue Sep 12 2023
VAZ060-061-065>069-122245-
Lunenburg VA-Mecklenburg VA-Nottoway VA-Powhatan VA-Amelia VA-
Cumberland VA-Prince Edward VA-
551 PM EDT Tue Sep 12 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MECKLENBURG...SOUTHERN
CUMBERLAND...PRINCE EDWARD...LUNENBURG...WESTERN NOTTOWAY...WESTERN
AMELIA AND SOUTHWESTERN POWHATAN COUNTIES THROUGH 645 PM EDT...
At 551 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evergreen to near Mt Laurel. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 50 mph, nickel size hail, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor hail damage to outdoor objects is possible.
Frequent cloud to ground lightning strikes.
Strong thunderstorms will be near...
Darlington Heights around 600 PM EDT.
Hampden Sydney and Prospect around 610 PM EDT.
Farmville and Hampden Sydney College around 620 PM EDT.
Longwood University and Kells Corner around 625 PM EDT.
Rice, Green Bay, and Rehoboth around 630 PM EDT.
Lunenburg around 635 PM EDT.
Other locations impacted by these storms include Bacons Fork, Tuggle,
Wilburn, Angola, Arvins Store, Murdocks, Nutbush, Finneywood,
Forksville, and Hawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3726 7868 3734 7860 3740 7859 3737 7858
3733 7851 3734 7847 3752 7833 3751 7801
3674 7804 3677 7859 3689 7849 3708 7844
3709 7848 3713 7851 3715 7855 3714 7858
3717 7863 3719 7864 3720 7868
TIME...MOT...LOC 2151Z 268DEG 30KT 3725 7879 3691 7881
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RogersSpecial weather statement, Sep 12, 5:43 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
643 PM EDT Tue Sep 12 2023
VAZ060-061-065>069-122345-
Lunenburg VA-Mecklenburg VA-Nottoway VA-Powhatan VA-Amelia VA-
Cumberland VA-Prince Edward VA-
643 PM EDT Tue Sep 12 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MECKLENBURG...
CUMBERLAND...EASTERN PRINCE EDWARD...LUNENBURG...NOTTOWAY...AMELIA
AND POWHATAN COUNTIES THROUGH 745 PM EDT...
At 643 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sunnyside to Chase City. Movement was northeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor hail damage to outdoor objects is possible.
Strong thunderstorms will be near...
Crewe, Victoria, Lunenburg, Burkeville, Sunnyside, Morven,
Ballsville, Kells Corner, Green Bay, and Tobaccoville around 650
PM EDT.
Jetersville around 655 PM EDT.
Macon and Trenholm around 700 PM EDT.
Powhatan and Kenbridge around 705 PM EDT.
Amelia Courthouse and Nottoway around 710 PM EDT.
Chula around 720 PM EDT.
Blackstone around 725 PM EDT.
Scotts Fork around 730 PM EDT.
Other locations impacted by these storms include Bacons Fork, North
Wellville, Wilburn, Angola, Arvins Store, Murdocks, Nutbush,
Finneywood, Forksville, and Hawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3689 7849 3707 7844 3710 7849 3742 7841
3762 7826 3758 7770 3751 7772 3743 7781
3742 7788 3737 7788 3734 7780 3730 7778
3717 7782 3714 7790 3699 7789 3699 7797
3702 7800 3702 7801 3674 7803 3678 7857
TIME...MOT...LOC 2243Z 238DEG 24KT 3749 7816 3680 7844
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Rogers